Sunday, January 19, 2014

Situation & Manifesto

Dear John,
 
I hope you enjoyed your birthday party! I know the rest of us did. We're all glad that you and Ron and Josh were born.
 
It was a smaller party this year - the roads aren't good, and I'm not feeling good, so it was Ron and Tammy and Josh and Brandy and the kids. Jethro loved it and was a complete nuisance, and the cats finally came out of hiding. It was good.
 
It kept me distracted from how bad I'm feeling. After extensive internet research and an increasing amount of personal experience, I have a partial list of symptoms of Cymbalta Discontinuation Syndrome. (Yes, it's bad enough and common enough to have a name.) Common symptoms are:
  • increased pain,
  • mood swings that can include rage and violence, depression, and suicidal thoughts,
  • itching, all over, all the time,
  • nausea, vomiting, diarrhea, 
  • lovely things called brain zaps - they feel like electrical shocks, but you can also hear them, and they make you a bit disoriented, and they can come several times in a minute,
  • dizziness,
  • seizures,
  • vision changes,
  • nightmares,
  • restless leg syndrome,
  • headaches,
  • insomnia,
  • confusion,
  • sweating, alternating with chills, 
  • shakiness that has me putting immense effort into not letting my teeth chatter.
Symptoms often last for six months, and can recur for at least ten years. Safe tapering is not possible within the limits of the doses manufactured - I told you about that last night. Over half of the people who have tried to come off haven't been able to. So, as Crash Davis said in Bull Durham, we're dealing with some serious $hit here. Add to that picture the fact that I only had ten days to taper, and it's no wonder I'm struggling a bit.
 
Extensive internet research and personal experience have come up with some coping mechanisms.
  • First, hydration. I'm drinking as much water as I can keep down, and supplementing with warm liquid Jello.
  • Second, hydrocodone and oxycodone to keep the pain down to a dull roar.
  • Third, managing the nausea. People said that Benadryl helped this particular nausea, and they're right. I'm also doing liquid Jello and Saltines, and staying away from sweets.
  • Fourth, protein. This morning I had scrambled eggs with Polish sausage in them, instead of the usual oatmeal. (By the way, that meal is a good way to get mobbed by the dog and the cats.)
  • Fifth, sleep. That one's a challenge. Last night I took Ambien, Oxycodone, and 50 mg of Benadryl, and managed to nap for about four hours.
  • Sixth, body temperature management. I'm layering. Last night I had the covers up and down and up and down so many times that the cats gave up and slept under the bed.
  • Seventh, call in the support system. I'm talking to the WFFs and calling in every friend I know who's experienced withdrawal from any illegal substance. And it helps. It's good to talk to people that know what withdrawal is.
 
I've known since childhood that I have a gift for patient, stubborn endurance. I've used it during severe illness, and never more than this last 21 months without you. All that practice is helping now. Here's the plan:
  • I will not go back on this drug.
  • I will not begin a similar drug that will cause the same problem down the road. This will go away, and when it does, I'll still be here.
  • I will not yield to a pharmaceutical company's greedy incompetence.
  • It won't be quick or pleasant. I'll try not to be unpleasant to be around. 
  • I'll take the best care of myself that I can.
  • I will put my bullheadedness to good use, for a change.
  • I will knit and pet animals and watch comedy on television and eat well and stay hydrated and try to learn how to sleep.
  • I will not forget that this is biochemical and I am in no way to blame for it.
  • I won't hide it. People need to know.
  • I'll do it for all the people who couldn't.
 
There are the situation and the manifesto. Your prayers would be appreciated - for me, and for all the people out there who are in this mess because they followed their doctor's instructions, and for all the doctors out there who did the best they knew because all this was concealed by the manufacturer. And you should probably pray for all the people that will have to put up with me for the duration. You've never doubted my ability to do what I put my stubbornness to work doing, and I thank you for that. I'm also thankful for the internet - that the information is finally out there, put there by people like me that just had to be sure that word got out. For a head person like me, knowing what the problem is, is 75% of solving that problem.
 
Now I'm going to take my aching, shaking, teeth-chattering, queasy body off to bed. And if I can't sleep again, well, that's why God made Pinterest!
 
Love you, adore you, worship the ground you walk on,
Joan.
 
 


4 comments:

  1. Hi Joan, I came over from your comment you left on my Pinterest post. I am so sorry you are a current victim of Cymbalta withdrawal. I did finally get through it and you will, too. I had promised myself that when I got through the withdrawal, that I would write a letter to the pharmaceutical company to describe my withdrawal process. I never did do it, but I hope that this drug will soon be taken off the market. It's amazing what we 'fall for' when we are in pain... and it's even more amazing that the pharmaceutical companies just want to make money, despite knowing how dangerous this drug can be! Hugs to you and I hope each day gets better and better for you!

    ReplyDelete
  2. Thank you so much for commenting! It's good to feel a bit less alone. I'm feeling quite cynical about he pharmaceutical industry at the moment. If you don't mind my asking, how long did it take until you started to see improvement? Tomorrow I get to go to work and tell my boss about this, and I'm sure she'll want to know. But I realize it's different for everybody. I plan to print this post and give it to her to read. I may be stapling them to telephone poles soon. :)

    ReplyDelete
  3. I meant to ask you Joan - while we crossed paths last night on Pinterest - if you have been experiencing the " brain zaps "? I know that seems to be one of the biggest concerns for a lot of people coming off of this medication. I experienced them, and YES they were scary! I will say that they do cease after some time. So, there is hope! :-) I don't know how much it helped, but I had come across ( on some forum / blog ) that the supplement Fish Oil helps decrease the " zaps ". I will say that I did take Fish Oil and it actually did seem to help lessen them throughout the day. I don't know if that was just coincidental or what - but just some food for thought. My experience with " brain zaps " seemed to linger around for about 2 months. Full strength went on for about 2 weeks. Just wanted to share that they will cease - because at the time I thought I was going crazy or about to just malfunction! So annoying, and definitely made me worried...

    I shared this post on my blog by the way :-) I've really enjoyed the posts of yours that I've read so far! Hope you don't give up blogging!! :-)

    ReplyDelete
    Replies
    1. Oh yes, I have the brain zaps. I've been having them occasionally since I started on Cymbalta 4 years ago. They get worse as the day goes on and I get tired. By this time of day, I'm having runs of them. They don't scare me as much as they fascinate me, but then, I'm a critical care nurse so I'm strange about things like this. Thanks for the fish oil suggestion - I'll try that. I have to pick up cherry Jello tomorrow anyway. Warm liquid Jello helps nausea. And thanks for the time-line experience. It helps to have some kind of parameter.

      I'm afraid the world is stuck with my blogging. I can't stop talking to John. Thanks for yours, too. It helps so much to know there are other people out there who know what this is like, and have even survived it! My goal now is to get through one day, hopefully without pain meds, and with as little Benadryl as possible. Stubbornness is my friend. :)

      Delete